Mississippi, 2002

Hail and Damaging Winds in Mississippi, August 3, 2002

August 3, 2002 · NWS JAN · 7 events in 7 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT AUG 3 2002

EVENING CONCERNS...WEAK SHORT WAVE AND COOL POOL OF AIR OVER CENTRAL
ALABAMA PUSHING THUNDERSTORMS TOWARD THE EAST BOUNDARY OF
MISSISSIPPI. THE AIR OVER MISSISSIPPI IS MARGINALLY UNSTABLE BUT HAS
DRIED IN THE MID AND UPPER LEVELS. THIS SHORT WAVE MAY BE JUST THE
FORCING MECHANISM TO FIRE OFF THUNDERSTORMS OVER THE EASTERN ZONES
EARLY TONIGHT. WILL LEAVE SOME POPS IN FOR EAST AND SOUTHERN ZONES
TONIGHT. THERE IS ALSO A POSSIBILITY WITH THE DRIER AIR THAT ANY OF
THE THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE A MICROBURST. THIS
HAS BEEN MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

FOR SUNDAY AND MONDAY...A LOW IN THE CENTRAL GULF WILL BE AFFECTING
OUR WEATHER PATTERNS FOR THE NEXT COUPLE OF DAYS. THE ETA MOVES THE
LOW INTO SOUTHERN LOUISIANA BY MONDAY NIGHT AND THE AVN IS A BIT
SLOWER AND BRINGS IT INTO SOUTHERN MISSISSIPPI. THE ETA IS FAMOUS
FOR TURNING THESE LOWS FURTHER TO THE LEFT SO WILL GO WITH MORE OF A
AVN SOLUTION. WILL HAVE INCREASING POPS FOR MONDAY WITH HIGHEST POPS
IN THE SOUTHEAST. TEMPS ON SUNDAY WILL AGAIN BE IN THE MID 90S WITH
HEAT INDICES OF 105 TO 110. WILL LET MID SHIFT PUT HEAT INDICES
WORDING IN THERE FORECAST. RAIN ON MONDAY SHOULD HOLD TEMPS IN THE
LOWER 90S.

BEYOND MONDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND WE WILL
RETURN TO A PATTERN OF ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WITH NEAR NORMAL TEMPS.

JAN  74/94/74/92/72 1103
MEI  72/95/74/91/72 2114

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

02

In the hours before

Special weather statement, Aug 3, 1:08 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT AUG 03 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI...GENERALLY SOUTH OF
A MAYERSVILLE TO COLUMBUS LINE. THUNDERSTORM COVERAGE WILL BE
ISOLATED. A COUPLE OF THE STORMS MAY BRIEFLY REACH SEVERE
LIMITS...CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65
MPH AND DIME SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES
AND VERY HEAVY RAIN.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND  STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

...SEASONAL THREATS...
HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH
TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT
TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE
100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY
IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID
LONG PERIODS IN THE SUN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 3, 2:06 PM CST, 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT SAT AUG 03 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE EASTERN HALF MISSISSIPPI... GENERALLY ALONG AND EAST OF A
LINE FROM WINONA TO FOREST TO COLUMBIA. SEVERE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65 MPH AND
QUARTER SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN.

A VERY UNSTABLE AND MOIST AIRMASS WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE APPROACHING FROM ALABAMA...TO PRODUCE SCATTERED
THUNDERSTORMS OVER EASTERN MISSISSIPPI LATE THIS AFTERNOON AND
EARLY EVENING. THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER
THE REMAINDER OF THE AREA THROUGH EARLY EVENING...BUT COULD
INCREASE LATER THIS EVENING WHEN THE UPPER DISTURBANCE ARRIVES.
IT IS BELIEVED AT THIS TIME THAT LOSS OF DAYTIME HEATING WITH
SUNSET...WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT ALONG AND
WEST OF THE MISSISSIPPI RIVER.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND  STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY OVER
THE EASTERN HALF OF MISSISSIPPI.

...SEASONAL THREATS...
HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH
TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT
TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE
100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY
IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID
LONG PERIODS IN THE SUN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Noxubee

When
August 3, 3:05 PM CST
Where
Noxubee County, 7 mi SE of Macon
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -88.317

Trees were blown down on Cooksville Road.

Hail, Rankin

When
August 3, 4:12 PM CST
Where
Rankin County, Brandon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

Thunderstorm Wind, Lauderdale

When
August 3, 4:25 PM CST
Where
Lauderdale County, Meridian
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -88.717

A few powerlines were blown down in the city.

Thunderstorm Wind, Madison

When
August 3, 4:45 PM CST
Where
Madison County, Canton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -90.033

Several powerlines were blown down in the city.

Thunderstorm Wind, Clarke

When
August 3, 5:30 PM CST
Where
Clarke County, Quitman
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -88.733

Several trees were blown down on County Road 210.

Thunderstorm Wind, Leake

When
August 3, 5:50 PM CST
Where
Leake County, Edinburg
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -89.333

Many trees and powerlines were blown down in the area.

Thunderstorm Wind, Covington

When
August 3, 7:15 PM CST
Where
Covington County, Collins
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -89.550

Numerous trees were blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317041, 5317042, 5317144, 5317145, 5317146, 5317147, 5317148.